Tornadoes · United States · Georgia · 2001

F0 tornado, St Marys, Georgia, September 1, 2001

This F0 tornado ran 0.1 miles across Camden County on September 1, 2001, touching down at 4:56 PM EDT and reaching 10 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 1, 2001
Touchdown
4:56 PM EDT (20:56 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Camden County
Touchdown point
30.730, -81.550
Lift-off point
30.730, -81.550
Record number
379

What the Weather Service recorded

Weak FO. Tops of trees damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS JAX issued a tornado warning for this county at 20:55 UTC, 1 minute before the tornado touched down, in force until 21:45 UTC.

Issued (UTC)ExpiredProductOffice
20:55 UTC21:45 UTCTornado WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 1, 2:25 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 2:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT SAT SEP 01 2001

LOCAL RADARS ARE QUITE ACTIVE SHOWING STORMS SPREADING INLAND FROM
THE GULF COAST SEA BREEZE AND MOVING INTO OUR WESTERN ZONES. OTHER
SHOWERS ARE DEVELOPING ACROSS OUR INLAND GA ZONES IN RESPONSE TO AN
AREA OF VORTICITY AND WEAK SURFACE TROUGH. MODEL PWS ARE ABOVE 2
INCHES THROUGH MONDAY FOR MOST OF THE AREA. CONSIDERABLE CLOUDINESS
AND AN EARLY START TO CONVECTION SHOULD PREVENT STRONG STORMS.THE
STEERING FLOW WILL BECOME MORE WESTERLY AS THE AFTERNOON
PROGRESSES...GUIDING STORMS TO THE COAST. A WEAK ECSB WILL REMAIN
NEAR THE COAST AND ASSIST MORE FLARE-UPS WHEN CURRENT ACTIVITY
COLLIDES. SCATTERED POPS THIS EVENING WITH THE EAST COAST HAVING
HIGHEST POPS.

MESOETA INDICATES MORE VORTICITY MOVING ACROSS SE GEORGIA AFTER
MIDNIGHT THROUGH SUNDAY WHEN ALL MODELS BRING A BACKDOOR FRONT TO
JUST NORTH OF THE CWA. WILL GO WITH LIKELY POPS EXCEPT 50% FOR
SOUTHERNMOST ZONES...THEN SCATTERED FOR SUNDAY NIGHT. A SFC LOW IS
EXPECTED TO MOVE FROM TX TO TN BY MONDAY. THE BACKDOOR FRONT THEN
LIFTS NE AND WASHES OUT. MOISTURE AND INSTABILITY WILL BE ENOUGH TO
KEEP GOOD CHANCE POPS FOR MON AND 20-30% MON NIGHT.

EXTENDED...A COLD FRONT IS EXPECTED TO MAKE IT INTO THE CWA NEXT
WEEKEND. HOWEVER NO CHANGES ARE NECESSARY FOR THIS PKG.

MARINE...NO HIGHLIGHTS. SW TO W FLOW THROUGH THE PERIOD BECOMING
ONSHORE MONDAY AFTERNOON.

PRELIM
AMG 72/89/72/89 4645
SSI 74/88/74/87 4645
JAX 72/91/73/90 4646
GNV 71/90/72/90 3535 28

.JAX...
.GA...NONE.
.FL...NONE.

TRABERT/ZIBURA

In the hours before

Special weather statement, Sep 1, 11:23 AM EDT, 5 hours 33 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011900-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SAT SEP 1 2001

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
AND EVENING...

A WEAKENING COLD FRONT ACROSS THE SOUTHEASTERN UNITED STATES WILL
DRIFT SOUTHWARD TOWARD GEORGIA TODAY...AND INCREASE THE WESTERLY FLOW
ACROSS THE REGION.  HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER INLAND AREAS...MOST
NUMEROUS SOUTH OF INTERSTATE 10.  THE STORMS WILL THEN SPREAD TO THE
COASTAL AREAS BY EVENING.

STORM MOTION WILL GENERALLY BE TO THE EAST AT 10 TO 20 MPH. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THE STORMS WILL ALSO CONTAIN STRONG GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

ALTHOUGH A FEW THUNDERSTORMS MAY BE STRONG...SEVERE WEATHER IS NOT
EXPECTED TODAY AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA
Special weather statement, Sep 1, 12:00 PM EDT, 4 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011900-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SAT SEP 1 2001

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
AND EVENING...

A WEAKENING COLD FRONT ACROSS THE SOUTHEASTERN UNITED STATES WILL
DRIFT SOUTHWARD TOWARD GEORGIA TODAY...AND INCREASE THE WESTERLY FLOW
ACROSS THE REGION.  HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER INLAND AREAS...MOST
NUMEROUS SOUTH OF INTERSTATE 10.  THE STORMS WILL THEN SPREAD TO THE
COASTAL AREAS BY EVENING.

STORM MOTION WILL GENERALLY BE TO THE EAST AT 10 TO 20 MPH. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THE STORMS WILL ALSO CONTAIN STRONG GUSTY WINDS AND
TORRENTIAL DOWNPOURS.

ALTHOUGH A FEW THUNDERSTORMS MAY BE STRONG...SEVERE WEATHER IS NOT
EXPECTED TODAY AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

8.9 hours before the tornado, 29 km from the path. September 1, 2001.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1840 joules per kilogram, CIN -19, lifted condensation level 529 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
281 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

3.1 hours after it, 29 km from the path. September 2, 2001.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 665 joules per kilogram, CIN -59, lifted condensation level 921 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2001-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-59 J/kg
Surface CAPE
739 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2001 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.